Montana, 2024

Damaging Winds in Montana, August 23, 2024

August 23, 2024 · NWS MSO · 5 events in 4 counties and zones

Several severe thunderstorms causing significant wind damage in the Bitterroot, Mission, and Seeley-Swan valleys.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$216,000
Crop damage
$20,000
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MSO wrote it up.

Several severe thunderstorms causing significant wind damage in the Bitterroot, Mission, and Seeley-Swan valleys.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before the first event at Aug 23, 12:39 PM MST, 1 hour 38 minutes earlier.

Area forecast discussion, Aug 23, 12:39 PM MST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
139 PM MDT Fri Aug 23 2024

.DISCUSSION...The cold front associated with the large low
pressure system off the Pacific Northwest coast is already causing
showers and thunderstorms to develop across central Idaho. Storms
will continue to increase in coverage and intensity as they move
northward into north central Idaho and western Montana. Storms
will be capable of producing erratic wind gusts up to 60 mph,
hail, and heavy rain.

Also, strong southerly winds have developed across Lemhi County
into southwest Montana. A wind advisory has been issued for Lemhi
County until 9pm MDT tonight as gusts up to 45 mph will continue.

The low pressure system will track over the top of the Northern
Rockies this weekend, causing significantly cooler temperatures
as most valleys will be in the 60s and 70s. The evolution of the
low pressure system will cause moisture to become fairly limited.
North central Idaho and west central Montana have the best
probability to receive some additional rainfall over the weekend.
Areas south of the line from Lookout pass to Seeley Lake over to
Rogers pass now have a 50% to 80% chance of receiving a tenth
(0.10") of rain over 48hrs ending Monday morning.

Westerly flow is still expected to develop over the Northern
Rockies for Monday and Tuesday allowing for a warming and drying
trend. Temperatures should be near seasonal averages by Tuesday
afternoon.

All the models are showing a dry cold front pushing through the
region sometime Wednesday/Thursday. This front will bring breezy
conditions to the region along with temperatures once again drop
below average for this time of year. After the passage of the
front a ridge of high pressure builds over the region by the
weekend.

&&

.AVIATION...Increasing south or southeasterly winds gusting to
25-40 knots will continue early this afternoon before shifting to
the west by about 24/0000Z along a frontal passage. Shear and
instability will also increase as a disturbance lifts across the
Northern Rockies and interacts with monsoonal moisture. Scattered
thunderstorms look to initiate around 23/20Z and quickly spread
northward. Some storms could become severe (about 15 percent
chance for KMSO and KGPI; 5% chance for all other airfields),
capable of damaging winds (above 50 knots) and one inch diameter
hail. Winds and thunderstorms diminish quickly by sunset. Saturday
will bring increasing clouds and more widespread rain later in
the day.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Red Flag Warning until 9 PM MDT this evening for Deerlodge/West
     Beaverhead...East Beaverhead.

ID...Wind Advisory until 9 PM MDT this evening for Eastern Lemhi
     County...Western Lemhi County.

&&

In the hours before

Special weather statement, Aug 23, 1:17 PM MST, 1 hour before
Special Weather Statement
National Weather Service Missoula MT
217 PM MDT Fri Aug 23 2024

MTZ006-007-232115-
Bitterroot/Sapphire Mountains MT-Butte/Blackfoot Region MT-
217 PM MDT Fri Aug 23 2024

...Strong thunderstorms will impact portions of Deer Lodge,
southeastern Granite, west central Silver Bow and south central
Powell Counties through 315 PM MDT...

At 217 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from 8 miles northeast of Wisdom
to 12 miles west of Divide. Movement was north at 35 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Anaconda, Philipsburg, West Valley, Porters Corner, Lost Creek,
Opportunity, Fishtrap, and Georgetown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4578 11287 4579 11288 4578 11291 4580 11293
      4581 11300 4588 11311 4588 11318 4585 11325
      4582 11327 4581 11331 4581 11334 4576 11336
      4576 11339 4580 11343 4587 11346 4639 11351
      4637 11275
TIME...MOT...LOC 2017Z 181DEG 32KT 4572 11334 4571 11299

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
Special weather statement, Aug 23, 1:21 PM MST, 56 minutes before
Special Weather Statement
National Weather Service Missoula MT
221 PM MDT Fri Aug 23 2024

MTZ004-232100-
Lower Clark Fork Region MT-
221 PM MDT Fri Aug 23 2024

...Strong thunderstorms will impact portions of north central Mineral
and south central Sanders Counties through 300 PM MDT...

At 220 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from near St. Regis to Superior.
Movement was north at 15 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Superior, Riverbend, St. Regis, and Keystone.

This includes Interstate 90 between mile markers 31 and 56.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4759 11535 4740 11484 4708 11478 4724 11511
TIME...MOT...LOC 2020Z 164DEG 14KT 4727 11505 4719 11489

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, Aug 23, 1:23 PM MST, 54 minutes before
Special Weather Statement
National Weather Service Missoula MT
123 PM PDT Fri Aug 23 2024

IDZ005>007-232115-
Southern Clearwater Mountains ID-Northern Clearwater Mountains ID-
Orofino/Grangeville Region ID-
123 PM PDT Fri Aug 23 2024

...Strong thunderstorms will impact portions of north central Idaho
and southwestern Clearwater Counties through 215 PM PDT...

At 123 PM PDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from near Nezperce to 9 miles
east of Weippe. Movement was northwest at 35 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Orofino, Pierce, Weippe, Musselshell, Ahsahka, Jaype, Dent, Greer,
Teakean, Pardee, Woodland, and Riverside.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4663 11645 4663 11633 4673 11633 4678 11606
      4633 11558 4624 11604 4629 11612 4638 11618
      4640 11618 4641 11620 4641 11630 4647 11637
      4650 11637 4650 11645
TIME...MOT...LOC 2023Z 137DEG 31KT 4627 11615 4635 11574

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, Aug 23, 1:49 PM MST, 28 minutes before
Special Weather Statement
National Weather Service Missoula MT
249 PM MDT Fri Aug 23 2024

MTZ007-232115-
Butte/Blackfoot Region MT-
249 PM MDT Fri Aug 23 2024

...A strong thunderstorm will impact portions of north central Deer
Lodge, east central Granite and southern Powell Counties through 315
PM MDT...

At 249 PM MDT, Doppler radar was tracking a strong thunderstorm near
West Valley, or near Anaconda, moving north at 30 mph.

HAZARD...Wind gusts of 45 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Anaconda, West Valley, and Georgetown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4605 11296 4604 11322 4632 11332 4633 11296
TIME...MOT...LOC 2049Z 175DEG 25KT 4612 11310

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
Special weather statement, Aug 23, 2:06 PM MST, 11 minutes before
Special Weather Statement
National Weather Service Missoula MT
306 PM MDT Fri Aug 23 2024

MTZ001-004-232130-
Lower Clark Fork Region MT-Kootenai/Cabinet Region MT-
306 PM MDT Fri Aug 23 2024

...Strong thunderstorms will impact portions of north central Mineral
and central Sanders Counties through 330 PM MDT...

At 306 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Plains to 7 miles north of St. Regis.
Movement was northwest at 20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Thompson Falls, Plains, De Borgia, Snider, Eddy, and Weeksville.

This includes Highway 200 W between mile markers 44 and 78.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northwestern and west central Montana.

&&

LAT...LON 4780 11490 4761 11558 4733 11519 4746 11472
TIME...MOT...LOC 2106Z 147DEG 19KT 4749 11486 4741 11514

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, Aug 23, 2:11 PM MST, 6 minutes before
Special Weather Statement
National Weather Service Missoula MT
311 PM MDT Fri Aug 23 2024

IDZ005-006-MTZ004>006-232145-
Southern Clearwater Mountains ID-Northern Clearwater Mountains ID-
Bitterroot/Sapphire Mountains MT-Missoula/Bitterroot Valleys MT-
Lower Clark Fork Region MT-
311 PM MDT Fri Aug 23 2024

...Strong thunderstorms will impact portions of northeastern Idaho,
eastern Clearwater, southwestern Missoula, west central Granite and
northern Ravalli Counties through 345 PM MDT/245 PM PDT/...

At 310 PM MDT/210 PM PDT/, Doppler radar was tracking a cluster of
strong thunderstorms along a line extending from 16 miles southeast
of Woodside to 10 miles west of Hamilton. Movement was north at 35
mph.

HAZARD...Wind gusts of 45 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hamilton, Stevensville, Victor, Woodside, Pinesdale, Grantsdale, Bell
Crossing, Skalkaho Pass, Corvallis, and Lolo Pass.

This includes Highway 93 S between mile markers 40 and 72.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT/800 PM
PDT/ for west central Montana.

&&

LAT...LON 4658 11372 4666 11463 4618 11446 4612 11376
TIME...MOT...LOC 2110Z 174DEG 32KT 4617 11388 4622 11437

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

The radar

The Missoula radar (KMSX), 76 km away, was scanning. The volume nearest the first event began at 21:17 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ravalli

When
August 23, 2:17 PM MST to 2:45 PM MST
Where
Ravalli County, 3.49 mi S of Victor
Measured
63 kt (72 mph) measured gust
Property damage
$1,000
Crop damage
$10,000
Reported by
Public
Coordinates
46.370, -114.160

A severe storm knocked over several trees along Highway 93 from south of Hamilton through Victor. The Soft Rock mesonet station in Corvallis recorded a gust of 72 mph. The power company reported about 2800 without power.

Thunderstorm Wind, Missoula

When
August 23, 2:41 PM MST to 3:15 PM MST
Where
Missoula County, 0.69 mi S of Desmet
Measured
58 kt (67 mph) measured gust
Property damage
$10,000
Reported by
ASOS
Coordinates
46.920, -114.100

A severe thunderstorm produced a gust of 67 mph at the ASOS at the Missoula Airport. An NWS employee estimated a gust to 90 mph in Frenchtown. A mesonet site in Turah measured a gust of 54 mph. There were reports of trees across the roads in Missoula. The power company showed a few thousand without power.

Thunderstorm Wind, Lake

When
August 23, 3:40 PM MST to 4:15 PM MST
Where
Lake County, 0.47 mi E of St Ignatius
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Crop damage
$10,000
Reported by
Public
Coordinates
47.320, -114.090

A lot of trees down around St. Ignatius. The wind picked up a turkey pen and flipped it upside down. Trees and power lines were also downed in Kicking Horse and Polson.

Thunderstorm Wind, Missoula

When
August 23, 3:45 PM MST to 4:45 PM MST
Where
Missoula County, 1.58 mi W of Seeley Lake Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$100,000
Reported by
Social Media
Coordinates
47.180, -113.484

Social media reported lots of damage in Seeley Lake. Essential travel only was declared at about 5:17pm MST and lifted on Aug 24 at 5:46pm MST. Social media produced several images of trees down on houses and decks.

Thunderstorm Wind, Flathead

When
August 23, 4:13 PM MST to 4:45 PM MST
Where
Flathead County, 2.53 mi W of Holt
Measured
52 kt (60 mph) estimated gust
Property damage
$100,000
Reported by
Utility Company
Coordinates
48.079, -114.155

Flathead Electric reported about 15,000 without power due to downed power lines and downed trees. There was a social media post reporting a 64 mph gust near Badrock.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2024Every state in 2024This day in weather historyWarnings in Montana, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1202013, 1202014, 1202018, 1202021, 1202020.